The thyroid medication propylthiouracil (PTU) can sometimes cause antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis (AAV), but a new study shows the condition has a milder course and excellent remission rates after ending PTU treatment.
The study, titled “Clinical characteristics and outcomes of propylthiouracil-induced antineutrophil cytoplasmic antibody-associated vasculitis in patients with Graves’ disease: A median 38-month retrospective cohort study from a single institution in China,” was published in the journal Thyroid.
PTU has been used as a treatment for hyperthyroidism since 1946, as it is both effective and generally well-tolerated. Unfortunately, some patients experience adverse effects after PTU administration, including liver damage and vasculitis.
In fact, several cases of AAV have been linked to administration of PTU. While the prevalence of ANCA-positivity among patients under PTU therapy ranges from 4.1 to 64 percent, only 4 to 6.5 percent of patients actually have clinical symptoms of the disease.
Due to its low prevalence and variable clinical presentation, clinical characteristics and outcomes of PTU-induced ANCA-associated vasculitis have not previously been investigated by researchers.
Therefore, Chinese researchers analyzed the clinical characteristics and long-term outcomes of PTU-induced AAV. Researchers retrospectively analyzed 16 patients with PTU-induced AAV treated at the First Affiliated Hospital in China from January 2010 to June 2017.
Interestingly, all patients had Graves’ disease, indicating that PTU-induced AAV might be restricted to cases with autoimmune hyperthyroidism.
All 16 patients were female, had a mean age of 39.4 years, and took a median of 36 months to develop AAV after PTU administration. The median dose of PTU at the onset of AAV was 150 mg per day.
Additionally, 43.8 percent of patients (seven of the 16) had involvement of a single organ, with the kidney being the most commonly affected, followed by muscles and joints.
After AAV development, PTU was stopped in all patients and corticosteroids were administered to two patients, with immunosuppressive agents and corticosteroids given to five patients. Among the patients evaluable for analysis, all achieved remission during follow-up.
Regarding the varying characteristics of the patients and the disease, the authors concluded that “PTU-induced ANCA-positive vasculitis occurs at varying times and following various doses of PTU.”
Fortunately, the patients are able to recover after stopping PTU administration.
“This condition follows a milder course and has a good prognosis following PTU discontinuation, and our experience suggests that early disease recognition and immediate PTU cessation are important for its treatment,” the researchers noted.